Alert archive / Nebraska / Tornado Warnings in 2015

Tornado Warning 28, NWS Goodland, KS

May 9, 2015Red Willow County, Nebraska

NWS Goodland, KS issued this tornado warning at May 9, 2015, 11:26 PM CDT for Red Willow County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2015, 11:26 PM CDT (04:26 UTC)
Expired
May 9, 2015, 11:53 PM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 11:26 PM CDTTORNADO6 Ssw Mccook, NESTORM SPOTTER REPORTS AN INTERMITTENT TORNADO ON THE GROUND 6 MILES SSW OF MCCOOK, NE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:55 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
731 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WFUS53 KGLD 100426
TORGLD
NEC145-100515-
/O.NEW.KGLD.TO.W.0028.150510T0426Z-150510T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1126 PM CDT SAT MAY 9 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 1215 AM CDT
    
* AT 1125 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 5 MILES SOUTHWEST OF MCCOOK...MOVING NORTH AT
  25 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  MCCOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

TORNADOES ARE EXTREMELY DIFFICULT TO SEE AND CONFIRM AT NIGHT. DO NOT
WAIT TO SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 4006 10060 4006 10075 4035 10076 4035 10057
TIME...MOT...LOC 0425Z 178DEG 21KT 4013 10066 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DR
1 follow-up statement
232 
WWUS53 KGLD 100453
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1153 PM CDT SAT MAY 9 2015

NEC145-100503-
/O.CAN.KGLD.TO.W.0028.000000T0000Z-150510T0515Z/
RED WILLOW NE-
1153 PM CDT SAT MAY 9 2015

...THE TORNADO WARNING FOR WESTERN RED WILLOW COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
NEBRASKA.

LAT...LON 4006 10060 4006 10075 4035 10076 4035 10057
TIME...MOT...LOC 0451Z 178DEG 21KT 4029 10067 

$$

DR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 9, 6:20 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 9, 6:20 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT MAY 9 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 240 PM MDT SAT MAY 9 2015

CURRENTLY MUCH OF THE FORECAST AREA (EXCEPT WESTERN FRINGE OF YUMA
COUNTY) REMAINS UNDER A LARGE AMOUNT OF DRY AIR ALOFT WHICH
DESPITE SOME CLEARING AND INCREASING INSTABILITY HAS DELAYED
THUNDERSTORM INITIATION.

LATEST RUC/18Z NAM/HRRR SUGGESTING NEXT SPOKE OF ENERGY TO EJECT
FROM PARENT UPPER LOW INTO SOUTHWEST PORTION OF THE AREA AROUND
23Z LIFTING NORTHEAST ACROSS THE AREA THROUGH MIDNIGHT. STRONG TO
SEVERE THUNDERSTORMS EXPECTED.

AFTER MIDNIGHT CENTER OF WOUND UP UPPER LOW MOVES NORTHEAST TOWARD
YUMA COUNTY WITH WRAPAROUND PRECIPITATION ACROSS THE NORTHWEST
1/2 OF THE AREA. DURING THE DAY SUNDAY UPPER LOW LIFTS INTO NORTH
CENTRAL NEBRASKA. WRAPAROUND PRECIPITATION WILL SLOWLY END FROM
SOUTH TO NORTH THROUGH THE DAY.

SNOW AND BLOWING SNOW EXPECTED IN THE 09Z-13Z OR 14Z TIMEFRAME
FROM NEAR WAUNETA TO STRATTON TO KIT CARSON COUNTY. ANY
ACCUMULATION SHOULD BE CONFINED TO GRASSY AREAS. ELSEWHERE WINDS
INCREASE FOR MANY WITH GUSTS TO 40 MPH POSSIBLE.

LOW TEMPERATURES TONIGHT RANGE FROM THE LOW 30S FOR FAR EASTERN
COLORADO TO AROUND 50 IN NORTON AND HILL CITY. HIGH TEMPERATURES
SUNDAY IN THE MID 40S WEST TO AROUND 60 HILL CITY.

REGARDING FROST/FREEZE HEADLINES. BASED ON CURRENT FORECAST NOT
QUITE HALF OF YUMA COUNTY AND TO A LESSER EXTENT KIT CARSON AND
CHEYENNE COUNTY COLORADO WOULD SEE FROST CONDITIONS...THIS IS ALSO
THE AREA I AM ANTICIPATING SNOW. SO FOR NOW WILL NOT ISSUE ANY
HIGHLITES. IF A GREATER AREA OF YUMA COUNTY GETS INTO THE LOW 30S
A FROST HEADLINE WOULD BE NEEDED.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 138 PM MDT SAT MAY 9 2015

QUIET WEATHER WILL RETURN TO THE FORECAST AREA BEGINNING SUNDAY
NIGHT AND LASTING THROUGH AT LEAST MID-DAY TUESDAY. DURING THIS TIME
FRAME...THE MAIN FORECAST CONCERN IS FROST/FREEZE POTENTIAL. FOR
SUNDAY NIGHT INTO MONDAY MORNING...THERE ARE A FEW FORECAST ASPECTS
THAT NEED TO BE RESOLVED. IN THE WAKE OF THE DEPARTING LOW PRESSURE
SYSTEM...GUSTY NORTHWEST WINDS SHOULD CONTINUE THROUGH THE NIGHT
UNDER CLEARING SKIES. THESE COMPETING FACTORS INTRODUCE UNCERTAINTY
INTO THE LOW TEMPERATURES FORECAST AND THUS FROST/FREEZE CONCERNS.
CURRENT FORECAST IS SIMILAR TO YESTERDAY'S RUN WITH LOW TEMPERATURES
DROPPING INTO THE MID 30S ALONG/WEST OF HIGHWAY 25 AND IN THE LOW
30S ALONG/WEST OF HIGHWAY 27. THERE MAY EVEN BE SOME UPPER 20S
OBSERVED OVER EAST COLORADO WITH COLD AIR ADVECTION PERSISTING.

FOR MONDAY NIGHT INTO TUESDAY MORNING...COLD LOW TEMPERATURES ARE
ONCE AGAIN FORECAST. THIS TIME...LIGHT WINDS ARE LIKELY IN ADDITION
TO CLEAR SKIES. THE LIGHT WINDS WILL BE THE RESULT OF A HIGH
PRESSURE CENTER PASSING DIRECTLY OVERHEAD. THESE ARE PRIME
CONDITIONS FOR EFFECTIVE RADIATIONAL COOLING AND RAPIDLY DROPPING
TEMPERATURES. CURRENT FORECAST PREDICTS LOW TEMPERATURES IN THE MID
30S GENERALLY NORTH OF INTERSTATE 70 WITH THE POTENTIAL FOR
OBSERVATIONS IN THE LOW 30S NEAR MCCOOK NEBRASKA AND NORTON KANSAS.

BEGINNING TUESDAY EVENING...SHOWER AND THUNDERSTORM CHANCES RETURN
ONCE AGAIN AS THE PATTERN SHIFTS FROM BRIEF SHORTWAVE RIDGING TO
ANOTHER DEEP LONGWAVE TROUGH OVER THE WESTERN UNITED STATES.
INITIALLY...MOST CONVECTIVE ACTIVITY REMAINS ALONG THE COLORADO
FRONT RANGE TUESDAY NIGHT INTO WEDNESDAY. A MORE PRONOUNCED
SHORTWAVE TROUGH ROTATES AROUND THE LONGWAVE TROUGH...EJECTING OVER
THE HIGH PLAINS WEDNESDAY EVENING. THIS SHOULD BRING A BETTER CHANCE
FOR STORMS BUT CHANCES FOR SEVERE STORMS ARE A LITTLE UNCERTAIN AS
MOISTURE RETURN AND THUS INCREASING INSTABILITY MAY BE LIMITED.

FOR THURSDAY AND BEYOND...A WET PATTERN LOOKS TO RESUME AS MOISTURE
AND INSTABILITY RETURN IN EARNEST OVER THE PLAINS. FORECAST
SOLUTIONS VARY WITH THE EVOLUTION OF THE WESTERN UNITED STATES
LONGWAVE TROUGH. IT APPEARS THERE WILL BE SOME SEVERE WEATHER
POTENTIAL...PARTICULARLY ON SATURDAY IF FORECAST ELEMENTS COME
TOGETHER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 514 PM MDT SAT MAY 9 2015

MVFR AND IFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK THIS
EVENING AND OVERNIGHT AS THE UPPER LOW MOVES ACROSS THE REGION.
CONDITIONS SHOULD IMPROVE TO VFR SUNDAY MORNING AT BOTH SITES AND
CONTINUE THROUGH THE AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, May 9, 3:00 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT MAY 9 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
200 PM MDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL
COVERAGE AS THE AFTERNOON PROGRESSES...CONTINUING INTO THE
EVENING. MOVEMENT WILL BE TO THE NORTHEAST. ALL MODES OF SEVERE
WEATHER REMAIN POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND
A FEW TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

SNOW IS EXPECTED AFTER MIDNIGHT GENERALLY WEST OF A LINE FROM NEAR
WAUNETA TO STRATTON TO KIT CARSON COLORADO. ANY ACCUMULATION WILL
LIKELY BE ON GRASSY SURFACES. NORTHWEST WINDS GUSTING 30 TO 40 MPH
WILL COMBINE WITH THE SNOW TO PRODUCE AREAS OF BLOWING SNOW. THIS
AREA WILL LIKELY SEE FROST CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SNOW AND BLOWING SNOW IS EXPECTED AN HOUR OR SO AFTER SUNRISE
SUNDAY MORNING. ANY ACCUMULATION WILL LIKELY BE ON GRASSY
SURFACES. THIS AREA WILL ALSO HAVE THE BEST CHANCE FOR FROST
CONDITIONS.

FROST IS POSSIBLE LATE SUNDAY NIGHT THROUGH EARLY MONDAY MORNING
GENERALLY ALONG AND WEST OF A TRENTON NEBRASKA TO LEOTI KANSAS
LINE.

FROST IS POSSIBLE AGAIN LATE MONDAY NIGHT THROUGH EARLY TUESDAY
MORNING NORTH OF A LINE FROM BENKELMAN TO HILL CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING.

In the hours before

Local storm report, May 9, 10:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             14 SSE BIRD CITY        39.57N 101.41W
05/09/2015  E1.25 INCH       SHERMAN            KS   PUBLIC

            REPORT OF 1.25 INCH HAIL.

&&

T. LYNCH
Special weather statement, May 9, 10:30 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 PM CDT SAT MAY 9 2015

KSZ001-002-100400-
CHEYENNE KS-RAWLINS KS-
1030 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAWLINS AND NORTHEASTERN
CHEYENNE COUNTIES UNTIL 1100 PM CDT...

AT 1030 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MCDONALD...OR 19 MILES WEST OF ATWOOD...MOVING NORTH AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCDONALD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHWESTERN
KANSAS.

LAT...LON 3964 10128 3965 10151 4000 10154 4000 10120
TIME...MOT...LOC 0330Z 182DEG 40KT 3974 10139

MK
Local storm report, May 9, 10:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TORNADO          5 WSW OBERLIN           39.80N 100.62W
05/09/2015                   DECATUR            KS   TRAINED SPOTTER

            TORNADO STILL ON THE GROUND SW OF OBERLIN.

&&

T. LYNCH
Local storm report, May 9, 11:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TORNADO          5 SSE TRAER             39.87N 100.63W
05/09/2015                   DECATUR            KS   STORM CHASER

            STORM CHASER REPORTS POWER POLES SNAPPED ALONG COUNTY RD
            314 1 MILE NORTH OF 346.

&&

T. LYNCH
Local storm report, May 9, 11:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1018 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TORNADO          6 WSW CEDAR BLUFFS      39.94N 100.65W
05/09/2015                   DECATUR            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND NEAR
            TRAER.

&&

T. LYNCH
Special weather statement, May 9, 11:22 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1122 PM CDT SAT MAY 9 2015

KSZ002-100445-
RAWLINS KS-
1122 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAWLINS COUNTY UNTIL
1145 PM CDT...

AT 1122 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF LEVANT...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEARDSLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHWESTERN
KANSAS.

LAT...LON 3975 10098 3957 10108 3957 10137 3983 10131
TIME...MOT...LOC 0422Z 196DEG 27KT 3953 10125

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:36 PM CDTFlash Flood WarningGLDDundy6 hr
May 9, 10:12 PM CDTFlash Flood WarningGLDDundy3 hr
May 9, 11:12 PM CDTTornado Warning Tornado observedGLDRed Willow33 min
May 9, 11:56 PM CDTSpecial Weather StatementGLDRed Willow49 min
May 10, 12:07 AM CDTSpecial Weather StatementGLDHitchcock38 min
May 10, 4:27 AM CDTFrost AdvisoryGLDDundy, Hitchcock, Red Willow30 hr
May 10, 3:35 PM CDTFrost AdvisoryGLDDundy, Hitchcock, Red Willow41 hr

Nearby

Tornado Warnings in Nebraska, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.